Analytics Tracking

Thursday, December 15, 2011

Medication Withdrawal Effects

I've been searching the web lately trying to better understand potential adverse health effects from psychiatric drug withdrawal.   Why can one person get off a psych med without hardly an ill effect while another will suffer for months during the process?  Hmmm, this looks interesting.

Each person's brain/body responds differently to drug withdrawal, just as each brain/body reacts differently to a new drug.  In the latter the process can produce adverse reactions we call side effects.  For drug withdrawal, troublesome symptoms are usually called withdrawal effects.  A more fancy term being used is discontinuation syndrome.

Withdrawal Effects.  Withdrawal from psychotropic medications can include flu-like symptoms such as fatigue, lethargy, aches, insomnia, diarrhea, nausea, and dizziness.  Some people become hospitalized because of the withdrawal process.  The experience can be horrible and last months or even years according to those who've been through a bad withdrawal.

In an online web forum one practicing M.D. was quite critical of the withdrawal effects from psych meds.  He lamented that there are some patients who's experiences are so bad that they end up deciding to stay on the drug, even when they have determined it has no therapeutic value for them.  They were stuck on a drug that wasn't working because withdrawal was too excruciating.  What's worse, some unfortunate souls in this situation continue to experience withdrawal effects even after getting back on the drug!

From an article on antidepressant withdrawal, the writer says withdrawal effects are more likely to occur (a) if you have been on the medication for six weeks or longer and (b) if you are within the first two weeks of the tapering off process.

Drug withdrawal symptoms are reported across the psychiatric spectrum.  An article in the journal Medical Hypothesis reports withdrawal effects in antidepressants, antipsychotics, lithium, and benzodiazepines such as Xanax.

I was quite concerned about withdrawal effects from the antipsychotic Abilify (aripiprazole) during my recent tapering off from it (see my last post on 12/12/11 about this).  I didn't do much research before stopping.  I just hoped for the best.  Fortunately things worked out well for me.

Some personal websites were particularly grave about the withdrawal effect.  I bet these folks are the unfortunate ones who have debilitating symtoms that can last for many years.

We certainly need more research in this area.  Without more information it is difficult to compare the risks and benefits of stopping.  Perhaps there are other medications or practices we can do to minimize the withdrawal effect?

One big step in the right direction comes from a new company  They are making it possible to readily find information about the toxic effects of medications including psych drugs.  Their process uses a propriety algorithm to extract data from the FDA's Adverse Events Reporting System (AERS) and assemble the information into a useable and understandable format for patients and healthcare professionals.

Paxil. One drug that kept coming up was the SSRI antidepressant Paxil (paroxetine).  According to a the Mayo Clinics Medical Edge Newspaper Column, Paxil is in a group of SSRIs that are the most difficult to quit.  This is because certain SSRIs are metabolized (removed from the body) more rapidly than other SSRIs.

In one blog post the author explains her experience with Paxil withdrawal effects.  Her reaction was so severe that they had to allow seven months for her to taper off.   Withdrawal effects included headaches, lethargy, depression, dizziness, the "zaps" (whatever those are) and nausea.  At the same time she says a close friend withdrew from Paxil with only headaches. reports withdrawal effect information about Paxil.  Data they have from consumers between 1/1/2004 to 6/30/2011 that shows withdrawal from Paxil has a hospitalization rate between 5 and 7 percent!  Wow, who knew?

I don't remember any withdrawal effects when I got off Paxil about 10 years ago.  Maybe I was too depressed to notice.  I remember I didn't respond well to the drug therapeutically.

Takeaway message.  The symptoms from tapering off vary a lot from person to person and drug to drug.  Trying to determine who will experience withdrawal effects and how severe those effects will be is really anybody's guess at this point.

We need to explore whether the long-term recommendation for bipolar disorder treatment should be indefinite use of psych meds?  Should medication for life really be the presumptive remedy?

Finally, when stopping a medication it is critical to work with your psychiatrist so that the tapering off period is as gradual as necessary to control the withdrawal effects.  You need to start low and go slow.


  1. I've never tapered off something without negative having adverse effects. My attempt off of Klonopin was a nightmare! Recently I ran out of Geodon and thought I was going to die before I got any! It was absolutely horrible and horrific!

    I'm enjoying your articles. Glad you're writing on stuff people can benefit from. I'm challenged to think whenever I'm on your site.

  2. Hey Wayne - Real sorry to hear about your experiences trying to taper off Klonopin and Geodon. I think if these meds cause problem withdrawal effects to folks then the pharmaceutical producer should be required to research ways to safely and comfortably get off them. I hope the issue of withdrawal symptoms get traction with healthcare advocates, the FDA, and other stakeholders and the drug companies start changing their ways.

  3. Thanks Jeff that you told me about your webpage. There´s much interesting things to read. I`ve used Abilify for a year and I have not any problem with it. But I don´t know why to eat it cause I doesn´t help me. I just eat it cause doctor said so :) I still have psychosis sometimes. Risperdal was dangerous for me. They gave it to me in hospital and my blood pressure went very dangerours numbers and I couldnt walk. And lithium caused a toxic problems, my thyroid gland and kidney stopped to work. And after that toxication my thyroid g never get well. So I have med for it rest of my life :( But as we talked in face I have a lot of meds and they haven´t caused usually physical problems for me. Ups, I forget efexor depot, I had to eat Primperan at the same time because of an awful nausea. (primperan is a med for cancer patients who eat sytostats and feels sick) Sorry if iwrite too much but I live in so little city where all the mentally ill people all treated like totally grazy aliens...

  4. Hey you -

    It was good to chat with you on facebook the other day. Glad you made it to my blog and thanks for the comment.

    You have been through many challenges with all the medications and dangerous side effects. Scary. Sorry to hear it's been such a battle for you. I'm sure there are a lot of folks that have been through much tribulation taking meds and coping with side effects.

    I've been pretty fortunate. Whenever I had side effects I have been able to switch to another med without side effects. I just hope they keep working.

    I hope your meds keep working for you and the nausea stays away. Keep up the fight and never quit. Take care!